[Skip to Navigation]
Article
May 1984

Myocardial Infarction and Severe Thromboembolic Complications: As Seen in an Estrogen-Dependent Transsexual

Author Affiliations

From the Veterans Administration Hospital, Hines, Ill (Drs Fortin, Klein, Messmore, and O'Connell); and the Department of Medicine, Loyola University Medical Center, Maywood, Ill (Drs Messmore and O'Connell).

Arch Intern Med. 1984;144(5):1082-1083. doi:10.1001/archinte.1984.00350170250041
Abstract

• An estrogen-dependent genetic-male transsexual had an extensive anterior wall myocardial infarction, despite insignificant coronary artery disease, a subsequent mural thrombosis, and resultant multiple cardioarterial thromboembolic events, despite heparin therapy. With an otherwise lack of cardiac risk factors, the patient was demonstrated to have an antithrombin III deficiency that resolved when conjugated estrogen therapy was withdrawn. Although congenital, plasminogen-activator dysfunction, or heparin-induced etiologies could not be ruled out, we believe this case demonstrated an estrogen-induced—antithrombin III deficiency culminating in thrombotic diathesis. This identifies a previously unrecognized population at risk. Prophylactic and therapeutic considerations are discussed.

(Arch Intern Med 1984;144:1082-1083)

×